Nebraska, 2008

High Wind in Nebraska, November 6, 2008

November 6, 2008 · NWS GLD · 1 event in 1 county or zone

An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska. Several locations in northwest Kansas reported downed power lines and two vehicle rollovers were reported on Interstate 70 in Sherman county Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 6, 5:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 6, 5:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
554 AM MST THU NOV 6 2008

.DISCUSSION...
200 AM MST THU NOV 6 2008

BUSY FORECAST...WILL BREAK IT DOWN INTO TWO MAIN SECTIONS. FIRST
PERIOD WILL DEAL WITH THE THREAT OF HIGH WINDS AND SOME LIGHT PRECIP
ASSOCIATED WITH UPPER LOW OVER THE NORTHERN PLAINS. SECOND CONCERN
WILL BE BACK DOOR ARCTIC FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY...WITH POSSIBILITY OF FREEZING/FROZEN PRECIPITATION.

UPPER LOW SPINNING OVER SOUTH DAKOTA CONTINUES TO DEEPEN
TONIGHT...NOW NEAR 540DAM AT 500MB. IT IS SUPPORTING A SURFACE LOW
LOCATED NEAR KPIR. WRAPAROUND PRECIP...WHICH HAS BEEN REPORTED AS
BOTH LIGHT SNOW AND DRIZZLE...IS NOSING SOUTHWARD AND WILL REACH THE
NORTHERN PARTS OF THE CWA BY DAWN. THE PRECIPITATION SHOULD BE VERY
LIGHT SO WENT WITH SLIGHT CHANCE FOR MEASURABLE. BY FAR GREATER
CONCERN WILL BE THE WINDS. MCCOOK PROFILER SHOWS 55KTS JUST OFF THE
DECK AT AROUND 1500FT. THESE WINDS SHOULD BEGIN TO REACH THE SURFACE
WITH THE AID OF THE PRECIPITATION THIS MORNING. FAIRLY LARGE DEW
POINT DEPRESSIONS ACROSS THE NORTHERN TIER...SO GUSTS MAY BE AIDED
EARLY BY EVAPORATIVE COOLING. LATER IN THE AFTERNOON...SUBSIDENT
AREA WILL ROTATE AROUND THE LOW AND THIS WILL FURTHER AID DOWNWARD
MOMENTUM. WINDS SHOULD DIMINISH WITH DECOUPLING SHORTLY AFTER
SUNSET.

UPPER LOW PULLS AWAY ON FRIDAY WITH NORTHWEST FLOW ALOFT SETTING UP
OVER THE CENTRAL HIGH PLAINS. SURFACE WINDS WILL INCREASE AGAIN
DURING THE DAY...YIELDING MARGINAL SPEEDS FOR WIND ADVISORY. WILL
TAKE ANOTHER LOOK AT THAT IN LATER FORECASTS. EXPECT A DECENT WARM
UP ESPECIALLY IN THE WEST AIDED BY DOWNSLOPE COMPONENT OF SURFACE
WINDS.

SATURDAY AND SUNDAY WILL BE A TRICKY FORECAST. SHORTWAVE TROUGH
ROTATING THROUGH THE NORTHERN PLAINS WILL FORCE A BACK DOOR FRONT
DOWN THE HIGH PLAINS LATE SATURDAY AFTERNOON. PREFER THE GFS
DEPICTION HERE GIVEN ITS PERFORMANCE WITH COLD AIR...AND FRONT MAY
BE IN THE NORTHEASTERN CWA AS EARLY AS 00Z/SUNDAY. ANOTHER FACTOR
FOR HIGH TEMPERATURES WILL BE MID AND HIGH CLOUD COVER. LOWERED
TEMPERATURES BY 5F OR SO...AND MAY NEED TO GO LOWER. ARCTIC AIR
SHOULD BE BACKING INTO THE CWA SATURDAY NIGHT. COMPLICATING MATTERS
WILL BE THE NEXT UPPER SYSTEM APPROACHING THE CENTRAL ROCKIES.
FORECAST SOUNDINGS SUGGEST WARM AIR ADVECTION DEVELOPING OVER THE
SHALLOW COLD AIR DOME SATURDAY NIGHT AND CONTINUING ON SUNDAY. IN
FACT SYNOPTIC SCALE LIFT WILL BE INCREASING ON SUNDAY AS UPPER
SYSTEM THREATENS TO CUT OFF OVER CENTRAL COLORADO. MOST OF THE
MOISTURE WILL BE TRAPPED IN THE LOW LEVELS...BUT LIFT MAY BE STRONG
ENOUGH IN MID LEVELS TO PRODUCE PRECIPITATION IN DENDRITIC LAYER.
THIS LEADS TO THE POSSIBILITY OF SEEDER-FEEDER AND OCCASIONAL LIGHT
SNOW...OR LIGHT DRIZZLE/FREEZING DRIZZLE DEPENDING ON SURFACE
TEMPERATURE WHEN SEEDER-FEEDER BANDS ARE NOT ACTIVE. ALL OF THIS
LEADS TO THE INTRODUCTION OF LIGHT SNOW/FREEZING DRIZZLE/DRIZZLE IN
THE SATURDAY NIGHT TO SUNDAY TIME PERIOD. BY SUNDAY NIGHT SOUNDINGS
SATURATE AND ARE COMPLETELY BELOW FREEZING SO ANY MIXED PRECIP
SHOULD CHANGE TO ALL SNOW. APPEARS FOR NOW BETTER FORCING WILL STAY
SOUTH OF THE AREA...SO SIGNIFICANT ACCUMULATIONS DO NOT APPEAR
LIKELY ATTM.

NO CHANGES AFTER SUNDAY.

24
&&

.AVIATION...
550 AM MST THU NOV 6 2008

FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE THE
WIND. UNTIL 02Z...EXPECT SUSTAIN WINDS FROM 30 TO 40 KNOTS WITH
GUSTS TO 50 TO 55 KNOTS. AFTER THAT...WIND SPEEDS WILL REMAIN IN
THE 20 TO 25 KNOT RANGE FOR THE REST OF THE NIGHT. FOR
KMCK...CEILINGS WILL BE MVFR UNTIL AROUND 16Z...AND THEN SHOULD BE
JUST ABOVE MVFR UNTIL 02Z WHEN CEILINGS ARE EXPECTED TO RISE MORE.
VFR CONDITIONS ARE EXPECTED AT KGLD THE ENTIRE PERIOD.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ001>004-013>016.

     WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ027>029-041-042.

NE...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR COZ090-091.

     WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ092.

&&
Hazardous weather outlook, Nov 6, 3:42 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MST THU NOV 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
342 AM MST THU NOV 6 2008 /442 AM CST THU NOV 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL PREVAIL ACROSS THE TRI STATE AREA
TODAY. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED THROUGH THE DAY NORTH OF INTERSTATE 70...ONLY SLIGHTLY
LOWER SOUTH OF THE INTERSTATE. THE WINDS WILL DIMINISH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY
NIGHT. THE COLDER AIR WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE MOVING OUT OF THE ROCKIES TO BRING A CHANCE FOR LIGHT
FREEZING OR FROZEN PRECIPITATION FROM LATE SATURDAY NIGHT THROUGH
MONDAY NIGHT. AT THIS TIME...SIGNIFICANT ACCUMULATIONS OF ICE OR
SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF WIND
SPEED OR WIND DAMAGE WOULD BE APPRECIATED TODAY.

24

In the hours before

Local storm report, Nov 6, 3:56 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 AM MST THU NOV 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     NON-TSTM WND GST KIRK                    39.62N 102.60W
11/06/2008  M61 MPH          YUMA               CO   MESONET

0203 AM     NON-TSTM WND GST KIRK                    39.62N 102.60W
11/06/2008  M58 MPH          YUMA               CO   MESONET

&&

MBULLER
Local storm report, Nov 6, 5:44 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 AM MST THU NOV 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     NON-TSTM WND GST 4 W GOODLAND            39.35N 101.78W
11/06/2008  M58 MPH          SHERMAN            KS   MESONET

0525 AM     NON-TSTM WND GST 4 W GOODLAND            39.35N 101.78W
11/06/2008  M62 MPH          SHERMAN            KS   MESONET

&&

MBULLER
Local storm report, Nov 6, 6:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 AM MST THU NOV 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
11/06/2008  M59 MPH          KIT CARSON         CO   ASOS

&&

MBULLER
Local storm report, Nov 6, 6:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 AM MST THU NOV 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     NON-TSTM WND GST KIRK                    39.62N 102.60W
11/06/2008  M64.00 MPH       YUMA               CO   MESONET

0503 AM     NON-TSTM WND GST KIRK                    39.62N 102.60W
11/06/2008  M62.00 MPH       YUMA               CO   MESONET

&&

MBULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dundy

When
November 6, 7:00 AM MST to 1:00 PM MST
Where
Dundy forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134680.